Alert archive / Wyoming / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 3, NWS Cheyenne, WY

May 9, 20114 counties in Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 9, 2011, 4:59 PM MDT for 4 counties in Wyoming. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2011, 4:59 PM MDT (22:59 UTC)
Expired
May 9, 2011, 5:45 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 162 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 5:03 PM MDTHAIL 0.25Hartville, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:26 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-588 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WUUS55 KCYS 092259 CCA
SVRCYS
WYC009-015-027-031-092345-
/O.NEW.KCYS.SV.W.0003.110509T2259Z-110509T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
459 PM MDT MON MAY 9 2011

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CONVERSE COUNTY IN EAST CENTRAL WYOMING...
  NORTHWESTERN GOSHEN COUNTY IN SOUTHEAST WYOMING...
  SOUTHWESTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING...
  NORTHEASTERN PLATTE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 545 PM MDT

* AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF
  GLENDO TO 9 MILES NORTH OF GUERNSEY TO 5 MILES NORTHWEST OF     
  GRAYROCKS RESERVOIR...AND MOVING TO THE NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GUERNSEY...KEELINE...FORT LARAMIE NATIONAL HISTORIC SITE...FORT
  LARAMIE AND HARTVILLE.

THIS WARNING REPLACES THE PREVIOUSLY ISSUED WARNING FOR NORTHERN PLATTE
COUNTY.  

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 9 
PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4304 10487 4221 10432 4215 10495 4259 10508
TIME...MOT...LOC 2256Z 270DEG 16KT 4264 10492 4239 10476
          4218 10479
WIND...HAIL 60MPH 1.50IN

$$

MSW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:11 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 9, 2:11 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
211 PM MDT MON MAY 9 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
DIVERGENT SOUTHWEST FLOW WILL OCCUR ALOFT OVER THE AREA TONIGHT AS
AN UPPER LOW BEGINS TO MOVE ACROSS THE ROCKIES. AN INITIAL COLD
FRONT WILL FINISH MOVING ACROSS THE CWA TONIGHT. SHOWERS AND
THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS EVENING WITH LIS
FROM -1 TO -3 EAST OF THE LARAMIE RANGE. -4 TO -5 LIS WILL OCCUR
IN THE NORTHERN NEBRASKA PANHANDLE ALONG WITH CAPES AROUND 2000
J/KG. AT THE CURRENT TIME...THE AREA EAST OF THE LARAMIE RANGE
REMAINS CAPPED. HOWEVER...MODELS INDICATE THAT THIS CAP WILL ERODE
QUICKLY BY LATE THIS AFTERNOON. SOME SEVERE STORMS ARE POSSIBLE
ACROSS THE NORTHERN NEB PANHANDLE WITH LARGE HAIL AND GUSTY WINDS
BEING THE MAIN THREAT. SCATTERED THUNDERSTORMS HAVE DEVELOPED
WEST OF THE LARAMIE RANGE AND ARE HIGH BASED. GUSTY WINDS ARE
OCCURRING WITH MANY OF THE STORMS. THE DEEP UPPER TROUGH WILL BE
OVER THE FORECAST AREA TUES AND TUES NIGHT WITH THE UPPER LOW
MOVING INTO THE NORTHERN PLAINS AND ANOTHER UPPER LOW DEVELOPING
IN THE FOUR CORNERS AREA. SHOWERS WILL BE LIKELY ACROSS THE
NORTHWEST HALF OF THE CWA ON TUES...WITH SOME AFTERNOON
THUNDERSTORMS OVER THE NORTHERN NEB PANHANDLE. SHOWERS WILL SPREAD
ACROSS THE REST OF THE CWA BY TUES EVENING...WITH THUNDERSTORMS
POSSIBLE ACROSS THE NORTH AND CENTRAL PANHANDLE. COOLER TEMPS
WILL ALSO BE NOTED ON TUES. A SECONDARY COLD FRONT WILL MOVE
ACROSS THE AREA TUES NIGHT WHICH WILL BRING EVEN COOLER AIR INTO
THE AREA. THE FOUR CORNERS UPPER LOW WILL MOVE ACROSS CO WITH THE
UPPER TROUGH AXIS MOVING OVER THE CWA ON WED. RAIN SHOWERS WILL
PERSIST ACROSS THE ENTIRE AREA WITH SOME THUNDERSTORMS POSSIBLE
ACROSS THE EASTERN HALF OF THE NEB PNHDL. THE UPPER LOW WILL MOVE
INTO THE CENTRAL PLAINS WED NIGHT...WITH CYCLONIC FLOW PERSISTING
ALOFT OVER THE CWA. THIS WILL RESULT IN A CHANCE OF SHOWERS ACROSS
THE AREA. THE RAIN WILL CHANGE TO SNOW SHOWERS ACROSS MUCH OF THE
AREA LATE WED NIGHT...BUT ACCUMULATIONS WILL NOT BE SIGNIFICANT
AND LIMITED TO GRASSY AREAS. HIGH TEMPERATURES WILL BE AROUND
NORMAL ON TUES...AND FROM 8 TO 12 DEGREES BELOW NORMAL ON WED.

.LONG TERM...

&&

.AVIATION...

&&

.FIRE WEATHER...RHS WILL INCREASE OVER THE DISTRICT FROM TONIGHT
THROUGH TUESDAY. GUSTY WINDS WILL OCCUR ACROSS THE AREA THIS
EVENING INTO TUESDAY. A WEATHER SYSTEM WILL BRING SOME MOISTURE TO
THE AREA FROM SHOWERS AND AFTERNOON THUNDERSTORMS. PRECIP AMOUNTS
WILL BE THE GREATEST ACROSS THE NORTHERN LARAMIE RANGE AND
ADJACENT PLAINS AS WELL AS THE NORTHERN NEBRASKA PANHANDLE.

&&

.HYDROLOGY...
HIGH FLOWS ON THE NORTH PLATTE RIVER DOWNSTREAM OF THE GUERNSEY
RESERVOIR WILL CONTINUE FOR THE NEXT SEVERAL DAYS DUE TO RELEASES
FROM RESERVOIRS UPSTREAM AS WELL AS THE ONGOING SPRING SNOWMELT.
MINOR FLOODING WILL CONTINUE ALONG THE NORTH PLATTE RIVER IN AND
AROUND MITCHELL AND HENRY...MAINLY CONFINED TO LOW LYING AREAS. A
FLOOD WARNING REMAINS IN EFFECT FOR THIS AREA UNTIL FURTHER NOTICE.
SOUTH MORRILL WILL ALSO EXPERIENCE SOME FLOODING AS THE WATER
CONTINUES TO OVERFLOW ITS BANKS. OTHER RISES ARE EXPECTED FOR THE
UPPER NORTH PLATTE RIVER AT SARATOGA...LOWER NORTH PLATTE RIVER
AT MINATARE...AND LITTLE SNAKE RIVER AT SAVERY. SNOWMELT WILL ALSO
CONTINUE TO BE A MAJOR CONCERN ESPECIALLY FOR THE LOWER ELEVATIONS...
WHICH WILL ADD TO THE RUNOFF. THERE IS THE POTENTIAL FOR MEASURABLE
RAINFALL ACROSS MUCH OF THE FORECAST AREA THROUGH WEDNESDAY WHICH
MAY FURTHER INCREASE RUNOFF INTO THE RESERVOIRS IN SOUTHEAST WYOMING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...KMD
LONG TERM/AVIATION...RE
Hazardous weather outlook, May 9, 2:39 PM MDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
239 PM MDT MON MAY 9 2011

WYZ101>119-101200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
239 PM MDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE RAPIDLY NORTH OVER THE AREA
THROUGH THE EVENING HOURS. THE STORMS WILL PRODUCE STRONG WINDS
GUSTS TO 55 MPH...SMALL HAIL AND FREQUENT LIGHTNING. THE STORMS
WILL BE STRONG OVER GOSHEN...PLATTE...CONVERSE AND NIOBRARA
COUNTIES THROUGH THE EVENING WITH LARGE HAIL AND STRONG WIND
GUSTS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THOSE 4
COUNTIES UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINOR FLOODING CONCERNS WILL CONTINUE ALONG AREA STREAMS AND RIVERS
THIS WEEK DUE TO THE INCREASED SPRING SNOW MELT...AS WELL AS THE
POTENTIAL FOR MODERATE RAINFALL TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
CONVERSE...PLATTE...NIOBRARA AND GOSHEN COUNTIES.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-101200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
239 PM MDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS WILL DEVELOP OVER THE PANHANDLE LATE THIS
AFTERNOON AND THIS EVENING. THE STORMS OVER THE NORTHERN PANHANDLE
WILL HAVE THE POTENTIAL FOR LARGE HAIL...STRONG WIND GUSTS AND
HEAVY RAINFALL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE
NORTHERN PANHANDLE THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINOR FLOODING CONCERNS WILL CONTINUE ALONG AREA STREAMS AND
RIVERS THIS WEEK DUE TO THE INCREASED SPRING SNOW MELT...AS WELL
AS THE POTENTIAL FOR MODERATE RAINFALL TUESDAY AND WEDNESDAY.
A FLOOD WARNING REMAINS IN EFFECT FOR THE NORTH PLATTE RIVER
NEAR HENRY AND MITCHELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
SIOUX...DAWES...BOX BUTTE AND SCOTTS BLUFF COUNTIES IN THE NEBRASKA
PANHANDLE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, May 9, 4:13 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
413 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             24 NW WHEATLAND         42.30N 105.29W
05/09/2011  E0.50 INCH       ALBANY             WY   TRAINED SPOTTER

            HAIL RANGED IN SIZE FROM 1/2-1/4 INCH.

&&

BCHAPMAN
Special weather statement, May 9, 4:28 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
428 PM MDT MON MAY 9 2011

WYZ101-103-092330-
CONVERSE COUNTY LOWER ELEVATIONS WY-NORTH LARAMIE RANGE WY-
428 PM MDT MON MAY 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 530
PM MDT...

AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF DOUGLAS...MOVING NORTH AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOUGLAS...
  I-25 EXIT 135...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 129 AND
140.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM FOR
CONVERSE COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MSW
Local storm report, May 9, 4:30 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             1 N WHEATLAND           42.07N 104.96W
05/09/2011  M1.25 INCH       PLATTE             WY   LAW ENFORCEMENT

&&

BCHAPMAN
Local storm report, May 9, 4:34 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
434 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             10 N WHEATLAND          42.20N 104.96W
05/09/2011  M1.25 INCH       PLATTE             WY   LAW ENFORCEMENT

&&

BCHAPMAN
Local storm report, May 9, 4:38 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
438 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             8 S GLENDO              42.39N 105.03W
05/09/2011  E0.50 INCH       PLATTE             WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, May 9, 4:41 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
441 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             4 N WHEATLAND           42.11N 104.96W
05/09/2011  E0.25 INCH       PLATTE             WY   CO-OP OBSERVER

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:23 PM MDTSevere Thunderstorm WarningCYSPlatte37 min
May 9, 4:57 PM MDTSevere Thunderstorm WarningCYSConverse, Goshen, Niobrara, Platte48 min
May 9, 5:43 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara43 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.